CSN Login
Members Online: 0

You are here

First Chemo Treatment Experience

DM_K's picture
DM_K
Posts: 51
Joined: Mar 2018

Hi Ladies,

I wished I had better news about my first chemo treatment I experienced today.  My plan is Carbo and Taxol x6.  I was to get Taxol before Carbo, and I got lots of benadryl which gave me some muscle pain in my IV arm, I don't have a port.  The nurse gave me a warm compress and it felt better but also the benadryl finished going through the IV.  Approxmiately 10 mins into the Taxol and after benadryl, steroid decadrone, and zofran, I started seeing bubbles popping in front of me, then felt a heavy pressure on my chest making it difficult to breath.  I told my mom to get the nurse and they stopped the Taxol, gave me oxygen, and gave more benadryl.  My oxygen level and BP dropped pretty low with my heart rate racing.  My Onc/GYN's associate came to see me and said I would have to come back tomorrow as inpatient and they will divide the dose up into quarters, dilute and give over a 16 hours.  Interesting information I received from my chemo nurse with over 30 years experience in oncology, she told me that 9 out of 10 women with a gyn cancer will have a reaction to Taxol.  She said they aren't sure why this is the case but it might have something to do with hormones.  She said once a reaction happens and the person goes in as inpatient, Taxol is diluted in quaters with the rate going in very slowly, and the infustion goes very well.

 

That reaction was one of the most scarest things in my life, I hope it doesn't happen again but I'm also grateful they aren't giving up on me with Taxol - I know I won't last as long without it.

 

Anyone else have a similar experience?

oldbeauty
Posts: 194
Joined: May 2012

I had a reaction to Taxol something like yours but not so frightening; maybe they caught me before the bubbles and oxgen!  I'm sure you'll be fine on the next try.  Once they got me under control they "challenged" me again with a slower infusion time and everything went fine.  Best wishes, Oldbeauty

barnyardgal
Posts: 222
Joined: Oct 2017

I had a similar experience. For most people the desensitization works but for me it didn't. Instead the doctors switched me to adriamyacin and carboplatin. No reaction to that, thank goodness.

Donna Faye's picture
Donna Faye
Posts: 255
Joined: Jan 2017

I found this board before I began my treatment, thank goodness!!!  I knew there was a chance of reaction so had told my daughter who was with me and the minute I said "I feel funny", she called the nurse - they stopped the Taxol and gave me benadryl - let me rest for about 10 min., resumed the Taxol but at a much slower rate and all was well. I had no more problems and all OK.  Ask them to do a slower drip next time.  

All this is new to you and very scary. Hopefully you have someone who can go with you as that helps reduce the stress. My daughter happens to work for the university connected to this hospital, so she knows her way around and that has been helpful as well as she can find a resource quickly.

Read all the posts on here you can and you will be very prepared for this experience. I am in my second round of treatment and all has gone well. We ladies have walked the walk and can talk the talk. My doctors wonder why I know so much  Smile !!! Love these ladies!!!

DebiR
Posts: 37
Joined: Jul 2014

Wow, I am so suprised they left you alone at the beginning of your first infusion of Taxol.  I too had a reaction to the Taxol but my nurse was prepared for it.  She sounded the alarm as soon as it happened and everyone came rushing in.  Infusion was stopped and I was give more Benydryl. Then they restarted and continued at a slower rate.  After that I had a small amount diluted first and then continued at a slower rate and was fine (desensitization protcol).   They also changed my premeds up a bit.  I never had to do inpatient although it did take about 8 hours total each time after the first.  

Debi

USPC 3A 4/11/14

pinky104
Posts: 574
Joined: Feb 2013

I had a reaction, but it was to Carboplatin the 11th time I had it, in my next to last treatment session.  I completed my chemo with it back in 2010 and had a recurrence of my cancer last year.  I had Taxol with the Carboplatin the first time I had cancer and had it six times then but didn't have the Taxol for my recurrence--they switched the second drug to a different chemo.  I also felt funny and told the nurse that in those words. I felt like I was burning up and my heart rate was 135.  The Claritan they gave me slowed my heart rate down.  They gave Cisplatin instead of Carboplatin for my final chemo visit.  They told me that allergic reactions to Carboplatin usually happen anywhere from the 8th treatment to the 11th. 

Red Dahlia
Posts: 16
Joined: Apr 2016

i too, had a reaction to my first Taxol treatment.  The nurse was still in the room.  i started seeing colored flashing lights and felt  funny.  She called for help and they put monitors and oxygen on me, and gave me more Benadryl. it was restarted again in about a half hour with no further reaction.  I remember being anxious at the start of each treatment( took an anxiety meds IV to help before the next treatments), but never had another reaction. 

 

Subscribe to Comments for "First Chemo Treatment Experience"